Alabama, 2023

Flash Flood and Damaging Winds in Alabama, July 8 to 9, 2023

July 8 to 9, 2023 · NWS BMX · 4 events in 4 counties and zones

Typical summertime thunderstorms produced some minor wind damage, localized flooding, and two injuries due to lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Typical summertime thunderstorms produced some minor wind damage, localized flooding, and two injuries due to lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 7:03 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 7:03 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
803 AM CDT Sat Jul 8 2023

...New SHORT TERM...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 757 AM CDT SAT JUL 8 2023

Increased PoPs and accelerated onset of showers and thunderstorms
across the northwest based upon observational trends. RAP 13 km
mesoanalysis depicts a shortwave trough over Western Tennessee
that is supporting ongoing increasing convection across Southern
West/Central TN southward into Northeast Mississippi. Expect this
activity to affect Marion County within the hour and continue to
move further east, affecting many of our northwest counties
through mid morning.

Otherwise, fair skies were experienced across much of the south
and east with a few areas of patchy early morning fog, this all
will give way to partly cloudy skies by mid to late morning as
cumulus development will quickly occur as temperatures rise into
the 80s over the next few hours.

05

Previous modified Short-Term Forecast
Issued at 358 AM CDT SAT JUL 8 2023

The next impulse will approach west Alabama by the late
afternoon, and expect there will be scattered convection
developing west of I-65 by mid afternoon. A line of thunderstorms
will develop near the Mississippi River by mid afternoon and reach
the Alabama state line by early evening. The severe threat today
will be tied to this convective line, with the main threat being
damaging straight line winds. Mid level lapse rates are too warm
for any large hail production. The convective line will weaken as
it approaches the I-65 corridor due to loss of daytime heating.
Any remaining showers will shift into east Alabama by midnight,
with a lull in any convective activity overnight through Sunday
morning. The next impulse will bring a cluster of thunderstorms
into Central Alabama Sunday afternoon and evening. Higher values
of 0-6km bulk shear (>40kts) and better mid level lapse rates will
produce more organized thunderstorm development, thus the reason
for a higher threat level for severe storms on Sunday.

58/rose

&&

.LONG TERM...
(Sunday through Friday)
Issued at 358 AM CDT SAT JUL 8 2023

Sunday night through Friday.

An active weather pattern is expected to continue through next
week as an upper-level ridge remains over the southwestern CONUS,
and a trough persists across the eastern half of the country.

A complex of thunderstorms is expected to continue affecting
Central Alabama into Sunday evening as a shortwave move across
the region. If storms organize sufficiently, isolated damaging
winds may occur even though lapse rates do not appear particularly
impressive. Behind this activity, moisture quality may suffer
across our north on Monday due to subsidence in the wake of this
activity, pushing the highest rain chances to our southern
counties near a weak front and area of low-level convergence.

Subsidence and drier air is more evident for Tuesday across our
northern half on the back side of a broad upper-level trough.
Legitimate rain chances may get pushed to our far southern
counties.

Higher moisture content is likely to overspread the region on
Wednesday and Thursday west-southwesterly low-level flow develops
in response to a shortwave moving across the Plains and Ohio
Valley. This should lead to scattered convection across much of
the forecast area for Wednesday through Friday.

87/Grantham

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT SAT JUL 8 2023

Widespread fog with vsbys blo 3 miles will prevail along and
north of a KTCL-KBHM-KGAD line thru 14Z. The lowest vsbys will
impact KTCL with LIFR conds. Once the fog and low clouds erode,
VFR conds will prevail outside convective activity. Sct tstms will
develop after 16Z across west Alabama. The storm movement will be
east- southeast, so the convective activity will spread across
the remainder of central Alabama during the afternoon hours. The
activity will not be very organized during the afternoon, but a
more organized line of storms could move into west Alabama around
sunset. This line of storms will track east-southeast and impact
the northern TAF sites. The tstms should be mostly gone by 05Z.
MVFR cigs will develop across north Alabama by 09Z.

58/rose

&&

.FIRE WEATHER...

Warm and humid conditions will continue through Monday with
minimum RH values above 50 percent each day. Winds should be
westerly at 7 to 12 mph during the daylight hours. Rain chances
will remain elevated through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  70  87  67 /  60  40  80  40
Anniston    90  71  86  69 /  50  40  80  50
Birmingham  90  72  88  70 /  80  50  80  50
Tuscaloosa  90  73  88  70 /  80  60  80  60
Calera      90  73  87  70 /  70  40  80  60
Auburn      90  72  88  71 /  30  30  80  50
Montgomery  92  73  90  70 /  40  40  80  60
Troy        93  73  92  71 /  40  30  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....87
AVIATION...58
Hazardous weather outlook, Jul 8, 9:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1030 AM CDT Sat Jul 8 2023

ALZ011>015-017>050-091830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1030 AM CDT Sat Jul 8 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a low risk of severe storms this afternoon and evening,
mainly west of I-65. Damaging straight line winds is the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk of severe storms Sunday, mainly during the afternoon
and evening hours. The risk on Sunday will include all of Central
Alabama. Damaging straight line winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed Today and Sunday.

In the hours before

Special weather statement, Jul 8, 9:04 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1004 AM CDT Sat Jul 8 2023

ALZ012-081530-
Lamar AL-
1004 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern Lamar
County through 1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blooming Grove, or near Vernon, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Millport, Kennedy, Blooming Grove, Crossville, Cody, Hightogy
and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3374 8815 3398 8796 3354 8795 3354 8821
TIME...MOT...LOC 1504Z 315DEG 27KT 3375 8801

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Jul 8, 10:58 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1158 AM CDT Sat Jul 8 2023

ALZ024>026-081730-
Jefferson AL-Shelby AL-St. Clair AL-
1158 AM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of Shelby, eastern
Jefferson and southern St. Clair Counties through 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pinson to Helena to near Coaling. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Birmingham, Hoover, Vestavia Hills, Alabaster, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Pell City, Irondale,
Leeds, Moody, Calera, Chelsea, Montevallo, Columbiana, Springville,
Odenville and Wilsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3372 8612 3367 8615 3369 8620 3364 8617
      3359 8622 3353 8620 3349 8625 3351 8628
      3339 8638 3336 8634 3329 8636 3328 8643
      3319 8650 3312 8646 3304 8652 3311 8697
      3316 8697 3317 8702 3327 8690 3376 8668
TIME...MOT...LOC 1658Z 258DEG 26KT 3371 8666 3328 8685 3311 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

61

The radar

The Birmingham radar (KBMX), 45 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Tuscaloosa

When
July 8, 11:00 AM CST
Where
Tuscaloosa County, 1.74 mi WSW of Vance
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.159, -87.257

A 13 year-old female and 15 year-old female were struck by lightning at a ballpark in Vance. Both females were underneath a tent next to a chain link fence. Both sustained minor injuries and were taken to a local hospital.

Thunderstorm Wind, Autauga

When
July 8, 12:20 PM CST to 12:21 PM CST
Where
Autauga County, 1.35 mi ESE of New Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.660, -86.530

Several trees uprooted southwest of Marbury, along County Road 68 and County Road 99.

Thunderstorm Wind, Elmore

When
July 8, 12:57 PM CST to 12:58 PM CST
Where
Elmore County, 2.15 mi SSE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -86.210

Several trees uprooted in the Wetumpka area.

Flash Flood, Talladega

When
July 9, 6:15 PM CST to 8:15 PM CST
Where
Talladega County, 3.11 mi SW of Kahatchee to 2.5 mi WSW of Kahatchee
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.191, -86.462

Lay Lake Fire Department reported McGowans Ferry Road flooded and impassable near County Road 33.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120609, 1120611, 1120610, 1120612.